MAUDE Adverse Event Report: BOSTON SCIENTIFIC - GALWAY EPIC; CATHETER, BILIARY, DIAGNOSTIC

BOSTON SCIENTIFIC - GALWAY EPIC; CATHETER, BILIARY, DIAGNOSTIC
Model Number M00572280
Medical Device Problem Codes Difficult to Remove (1528); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/09/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient's exact age is unknown; however, it was reported that the patient was over the age of 18.(b)(4).The device has been received for analysis; however the evaluation has not been completed.Therefore, the cause of the reported malfunction has not been determined.Upon completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental medwatch will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2018 that an epic biliary stent was to be used to treat a malignant stricture that caused hepatic obstruction due to metastasis of the cancer cells in the common bile duct during an endoscopic retrograde cholangiopancreatography (ercp) with stent placement procedure performed on (b)(6) 2018.Reportedly, the patient's anatomy was tortuous and was dilated prior to stent placement.According to the complainant, during the procedure, the stent was deployed.However, resistance was felt when removing the delivery system from the stent and out from the common bile duct.It was noted that the delivery system was stuck/ jammed.The physician gave a sudden pull to the delivery system and as a result, the inner catheter was kinked and was detached inside the patient.The detached piece was removed with grasping forceps.The patient underwent a fluoroscopy and the images confirmed no broken piece was left inside the patient.The procedure was completed with this device.There were no patient complications reported as a result of this event.The patient's condition at the condition of the procedure was reported to be fine.
 
Additional Manufacturer Narrative
An epic biliary delivery system was received for analysis; the stent was not returned.Visual examination of the returned device showed flattening damage and kink to the mid-sheath; the kink was located at 1.1 cm from the proximal end of the marker band, and the flattening damage was located at approximately 10 cm from the marker band.The inner shaft showed stretching and separation at 11 cm from the tip.No other issues with the device noted.The damage noted appeared to be consistent with stent interference.Due to tortuous anatomy, the device may have been caught in the stent after deployment.When the delivery system was removed, the inner shaft separated.The investigation concluded that the observed failures and the reported event are likely due to anatomical or procedural factors encountered during the procedure which limited the performance of the device.Therefore, the most probable root cause is operational context.A labeling review was performed, and from the information available, this device was used per the directions for use (dfu) / product label.A review of documentation confirmed that the device met all material, assembly, and product specifications at the time of release to distribution.
 
Event or Problem Description

Brand Name
EPIC
Common Device Name
CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
BOSTON SCIENTIFIC - GALWAY
MDR Report Key7474130
Report Number3005099803-2018-01333
Device Sequence Number16448003
Product Code FGE
UDI-Device Identifier08714729896906
UDI-Public08714729896906
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K171809
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/10/2019
Device Model NumberM00572280
Device Lot Number21370259
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/24/2018
Initial Date Received by Manufacturer 04/09/2018
Supplement Date Received by Manufacturer05/04/2018
Initial Report FDA Received Date04/30/2018
Supplement Report FDA Received Date05/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;